NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 20, 2014
Pharmacy and Medications
I have been taking Levaquin due to allergies to PCN and other antibiotics. The last time I took Levaquin I had heart attack like symptoms. I need a tooth that is infected removed and I don`t know what to do.
In very rare cases, less than 1%, there have been reports of changes in heart rate (both increased and decreased), chest pain, or changes in how well the heart functions in patients taking Levofloxacin (Levaquin®). It may also be possible that symptoms similar to these may be related to a severe allergic reaction.
If it is possible that the reaction described was due to an allergic response, it would not be recommended to take additional doses of levofloxacin or other antibiotics in the same family such as ciprofloxacin (Cipro) or moxifloxacin (Avelox). Your doctor may need to consider a different antibiotic depending on his/her assessment of the reaction previously experienced with the first use of the levofloxacin. Working closely with your doctor should result in getting the right medication for the right condition with the least potential for side effects.
Submitted by Samantha Colborn, PharmD candidate, James L. Winkle College of Pharmacy, University of Cincinnati
Jan Scaglione, MT, PharmD, D.ABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati